Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

Norpramin Drug Interactions

Norpramin and Serotonin Syndrome

Several of the known interactions with Norpramin are related to a potentially dangerous group of symptoms known as serotonin syndrome. Such symptoms might include:
 
  • Confusion
  • Hallucination
  • Fast heartbeat
  • Feeling faint
  • Fever
  • Sweating
  • Muscle spasm
  • Difficulty walking
  • Diarrhea.
 
Serotonin syndrome usually occurs when people take more than one medication that affects serotonin at the same time. Talk to your healthcare provider before taking these medications together. In many cases, such combinations are still recommended, although with more careful monitoring. Call your healthcare provider right away if you have any of these symptoms, as serotonin syndrome can be dangerous.
 

Norpramin Interactions Explained

The following sections explain in detail the potentially negative interactions that can occur when Norpramin is combined with any of the drugs listed above.
 
Alcohol
Norpramin may enhance the effects of alcohol. This can lead to an increased risk of suicidal thoughts and other Norpramin overdose symptoms. Make sure to talk with your healthcare provider about drinking alcohol while taking Norpramin.
 
Anticholinergic Medications
Taking Norpramin with anticholinergic medications may cause increased side effects. Talk with your healthcare provider before using these medications together, as your dosages may need to be reduced. Since some of these types of medicines are found in over-the-counter medicines, do not treat yourself for the common cold, a cough, or allergies without first talking with your healthcare provider.
 
Arrhythmia Medications
Taking Norpramin with arrhythmia medications can increase your risk of a dangerous arrhythmia called QT prolongation. Also, certain arrhythmia medications can raise the level of Norpramin in your blood, increasing your risk of side effects. Talk with your healthcare provider before taking these medications together.
 
Barbiturates
Taking Norpramin with barbiturates can increase the risk of side effects of both Norpramin and barbiturates (such as drowsiness or dizziness). Your healthcare provider may need to adjust your doses of these medications if you are taking them together.
 
Benzodiazepines
Taking Norpramin with benzodiazepines can increase your risk of side effects, such as drowsiness. Talk with your healthcare provider before taking these medications together.
 
Buspirone (BuSpar)
Because combining Norpramin with buspirone may increase the risk of serotonin syndrome, check with your healthcare provider before taking these medications together.
 
Cimetidine (Tagamet)
Taking Norpramin with cimetidine can raise the level of Norpramin in your blood, increasing your chances of side effects. Your healthcare provider may need to adjust your doses of these medications if you are taking them together.
 
Fentanyl
Combining Norpramin with fentanyl may increase the risk of serotonin syndrome. Check with your healthcare provider before taking these medications together.
Quick Tips to Reduce Stress

Norpramin (Desipramine)

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.